Drug-drug interactions in pediatric psychopharmacology.
Division of Pediatric Pharmacology and Critical Care, Rainbow Babies and Children's Hospital, Cleveland, Ohio, USA.Pediatric Clinics of North America (Impact Factor: 2.12). 11/1998; 45(5):1233-64, x-xi. DOI: 10.1016/S0031-3955(05)70071-7
Serious consequences caused by drug-drug interactions continue to plague contemporary pharmacotherapy. The possibility of a drug-drug interaction should be suspected anytime a new or unexpected effect occurs that complicates the clinical management of a patient in the setting where the patient is receiving more than one drug. In this article, the authors address the mechanisms of pharmacokinetic-based drug-drug interactions focusing on important interactions that may occur with the common medications a pediatrician may prescribe to the child receiving psychoactive medication(s) prescribed by a child psychiatrist.
- [Show abstract] [Hide abstract]
ABSTRACT: Although depression is increasingly recognized in children and adolescents, these groups have responded to conventional tricyclic antidepressants less robustly than depressed adults. Emerging research suggests that juvenile depression may respond better to serotonergic and atypical pharmacologic agents, so guidelines for selection and administration of these agents are provided.International Journal of Psychiatry in Clinical Practice 09/1999; 3(3):171-179. DOI:10.3109/13651509909022730 · 1.39 Impact Factor
Article: Safety of Antihistamines in Children[Show abstract] [Hide abstract]
ABSTRACT: The histamine H1 receptor antagonists (antihistamines) are an important class of medications used for the relief of common symptoms associated with hyperhistaminic conditions occurring in children and adults. This group of drugs may be subdivided into 3 classes, or generations, based upon their propensity to induce sedation and cardiotoxicity. The first generation (classical) antihistamines are highly effective in treating hyperhistaminic conditions. However, they frequently induce sedation and may adversely affect a child's learning ability. First generation antihistamine-induced sedation has been described to occur in more than 50% of patients receiving therapeutic dosages. Serious adverse events are unusual following overdoses of first generation antihistamines although life-threatening adverse events have been described. When the so-called 'second generation' antihistamines terfenadine and astemizole were introduced they were widely embraced and quickly used by clinicians of all specialities, including paediatricians, as nonsedating alternatives to the first generation compounds. These new agents were found to be equally or more effective than first generation antihistamines in relieving symptoms associated with hyperhistaminic conditions without the soporific effects of the first generation agents. Unfortunately, after approximately 10 years of widespread clinical use, disturbing reports of potentially life-threatening dysrhythmias, specifically torsades de pointes, were described. Both terfenadine and astemizole have been shown in vitro to inhibit several ion channels, and in particular the delayed outward rectifier potassium channel in the myocardium, predisposing the heart to dysrhythmias. The potential life-threatening cardiotoxicities of the second generation antihistamines led to the search for noncardiotoxic and nonsedating agents. Loratadine, fexofenadine, mizolastine, ebastine, azelastine and cetirizine are the first of the new third generation antihistamines. These drugs have been shown to be efficacious with few adverse events including no clinically relevant cytochrome P450 mediated metabolic-based drug-drug interactions or QT interval prolongation/cardiac dysrhythmias. Appropriate treatment of an antihistamine overdose depends upon which class of compound has been ingested. There is no specific antidote for antihistamine overdose and treatment is supportive particularly for ingestions of first generation compounds. Ingestion of excessive doses of terfenadine or astemizole requires immediate medical attention. Children who accidentally ingest excessive doses of a third generation compound may usually be adequately managed at home. However, patients ingesting large amounts (approximately >3 to 4 times the normal therapeutic daily dose) should receive medical attention. These patients should be monitored for 2 to 3 hours after the ingestion and patients ingesting cetirizine should be advised about the potential for sedation. The availability of newer generation antihistamine compounds has clearly added to the clinical effectiveness and patient tolerance of a widely prescribed class of drugs. These advances have also been accompanied by improved safety profiles, particularly in the case of third generation antihistamine overdose.Drug Safety 02/2001; 24(2):119-47. DOI:10.2165/00002018-200124020-00003 · 2.82 Impact Factor
- [Show abstract] [Hide abstract]
ABSTRACT: To provide a description of the ambulatory use of psychotropic medications by children and adolescents in a large, geographically diverse employer-insured population. This retrospective observational study used administrative claims data for 1995-1999 for members under age 20 in 6 Independent Practice Association health plans affiliated with UnitedHealth Group. We calculated the prevalences of use for 4 major therapeutic drug classes: central nervous system stimulants (CNSSs), selective serotonin reuptake inhibitors (SSRIs), tricyclic antidepressants (TCAs), and other antidepressants (OADs). Changes over time by age, gender, geographic region, and prescriber specialty were analyzed across drug classes. The prevalence of CNSS, SSRI, and OAD use steadily increased over the 5-year period, whereas TCA use decreased. The prevalence of use of the most commonly used classes, the CNSS and SSRI classes, increased from 23.8 to 30.0 per 1000 and 7.9 to 12.8, respectively. There was variability across and within geographic regions. Pediatricians were the most frequent first prescribers of CNSS, and psychiatrists were most likely to prescribe SSRIs. Acceleration of use of psychotropic medications is slower in an employer-insured national population. Since primary care physicians are frequent prescribers of psychotropics, their training and expertise are crucial.Ambulatory Pediatrics 03/2002; 2(2):111-9. DOI:10.1367/1539-4409(2002)002<0111:AUOPBE>2.0.CO;2 · 2.49 Impact Factor
Data provided are for informational purposes only. Although carefully collected, accuracy cannot be guaranteed. The impact factor represents a rough estimation of the journal's impact factor and does not reflect the actual current impact factor. Publisher conditions are provided by RoMEO. Differing provisions from the publisher's actual policy or licence agreement may be applicable.